Virginia, 2009

High Wind in Virginia, November 18, 2009

November 18, 2009 · NWS RNK · 1 event in 1 county or zone

Low pressure was situated over the Ohio Valley, with high pressure ridging southwest from New England. This set up a strong southeast flow over the mountains of southwest Virginia during the morning of November 18th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Low pressure was situated over the Ohio Valley, with high pressure ridging southwest from New England. This set up a strong southeast flow over the mountains of southwest Virginia during the morning of November 18th. Winds gusted to 40 to 50 mph in the area during the morning, with an isolated higher gust downing a tree in western Tazewell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 18, 6:45 AM EST, 15 minutes earlier.

Area forecast discussion, Nov 18, 6:45 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
645 AM EST WED NOV 18 2009

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN WEDGED DOWN THE EASTERN SEABOARD
THROUGH THURSDAY WHILE A STORM SYSTEM MEANDERS ACROSS THE OHIO
VALLEY. THIS LOW WILL LIFT NORTHEAST INTO THE ONTARIO BY FRIDAY
WITH HIGH PRESSURE BUILDING IN FROM THE TENNESSEE VALLEY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SATELLITE SHOWS THAT LOW CLOUDS HAVE SPREAD BACK ACROSS ALL OF THE
CWA...BUT MODEL SOUNDINGS INDICATE THE MOISTURE REMAINS SHALLOW.
APPEARS THAT MOST PRECIP THIS MORNING WILL BE LIGHT RAIN OR DRIZZLE
ALONG THE BLUE RIDGE IN FAR SW VA AND NW NC WITH EASTERLY UPSLOPE
FLOW. HOWEVER...LOOKING AT THE BLENDED TOTAL PWAT SATELLITE
PRODUCT...DEEPER MOISTURE/PWATS OVER AN INCH ARE SURGING NWWD
ACROSS SC AND GA...AND THIS DEEPER MOISTURE WILL BE ADVECTING INTO
THE CWA THIS AFTERNOON. THINK THAT RAIN WILL DEVELOP/SPREAD INTO
MOST OF THE CWA BY LATE AFTERNOON...SO HAVE LIKELY POPS FOR ALL
BUT THE FAR EAST BY THE END OF THE DAY...AND CATEGORICAL POPS
ALONG THE BLUE RIDGE IN FAR SW VA AND NW NC. TEMPS WILL NOT RISE
MUCH TODAY...AND WITH CURRENT READINGS IN THE MID 40S TO LOWER
50S AND LIKELY TO DROP A FEW MORE DEGREES BEFORE SUNRISE...FCST
HIGHS ARE GENERALLY UPPER 40S TO LOWER 50S WITH SOME MID 40S ALONG
THE BLUE RIDGE. FINALLY...STRONG SE LOW LEVEL JET SHOULD CONTINUE
TO BRING ADVISORY LEVEL WIND GUSTS TO PORTIONS OF TAZEWELL AND
MERCER COUNTIES ON THE DOWNSLOPE SIDES OF NW-SE ORIENTED RIDGES.
TAZEWELL MIDDLE SCHOOL SITE HAD A GUST TO 38 MPH AT 230 AM...AND A
NAM CROSS SECTION DEPICTS THE STRONG SUBSIDENCE AND 40 TO 45 KNOT
JET NEAR THE SFC THROUGH THE DAY. WE MAY END UP HAVING TO EXTEND
THE WIND ADVISORY INTO THE EVENING BASED ON 00Z MODEL DATA. WILL
LET THE DAYSHIFT ASSESS WITH NEW SOUNDINGS AND 12Z MODEL DATA.

SEE NO REASON WHY IT WON/T RAIN TONIGHT WITH ISENTROPIC LIFT
MAXIMIZED...AND CONTINUED UPSLOPE EASTERLY SFC FLOW INTO THE
BLUE RIDGE. SO HAVE RAISED POPS TO CATEGORICAL...WITH SOME DROP-
OFF TO LIKELY IN THE SWRN CWA TOWARD MORNING AS MODELS SHOW A DRY
SLOT MOVING IN AS THE UPPER LOW LIFTS NORTHWARD. LOWS TONIGHT
SHOULD FEATURE NEARLY STEADY TEMPS AS THE WEDGE HOLDS IN
WIDESPREAD PRECIP.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
SLOW MOVING CUTOFF LOW WILL DRIFT NORTHEAST THROUGH THE OHIO VALLEY
THURSDAY AND INTO ONTARIO ON FRIDAY.  1030 MB SURFACE HIGH PRESSURE
WILL BE ANCHORED ALONG THE NEW ENGLAND COAST.  WITH THE HIGH CENTER
TO OUR EAST AND THE LOW TO OUR WEST...A LONG EASTERLY FETCH OF WIND
OVER THE OCEAN WILL BRING MOISTURE LADEN MARINE AIR INTO THE
FORECAST AREA FOR THURSDAY. AS THE LOW MOVES INTO ONTARIO...THE
ASSOCIATED SURFACE FRONT WILL MOVE ACROSS THE FORECAST AREA FROM
WEST TO EAST...SHIFTING THE LOW LEVEL WINDS FROM AN EASTERLY
COMPONENT THURSDAY...TO A WESTERLY COMPONENT FRIDAY. UNTIL THE WIND
SHIFT OCCURS...LOOK FOR PERIODS OF LIGHT RAIN IN THE VICINITY OF THE
BLUE RIDGE.

WITH SURFACE EASTERLY FLOW...PLAYED THURSDAY TEMPERATURES COOL
WITH READINGS CLOSE TO ADJMETBC. ADDED SLIGHT CHANCE OF
THUNDERSTORMS FOR THE GREENBRIER VALLEY THURSDAY WITH ELEVATED
INSTABILITY.  BELIEVE THE STRENGTH OF THE COOL WEDGE SHOULD PRECLUDE
ANY THUNDERSTORMS FOR MUCH OF THE REGION. DRIER WEATHER EXPECTED
FOR FRIDAY WITH TEMPERATURES WARMING INTO THE LOWER 50S IN THE
NORTHWEST TO THE MID 60S IN THE SOUTHEAST.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MAIN CONCERN OF THIS FORECAST WILL BE THE DEVELOPMENT AND PATH OF THE
LOW PRESSURE SYSTEM COMING UP FROM THE GULF OVER THE WEEKEND INTO
EARLY WEEK. GFS/ECMWF SEEMS TO BE A LITTLE SLOWER WITH THE
DEVELOPMENT OF THE LOW PRESSURE SYSTEM IN THE GULF OF MEXICO FOR THE
WEEKEND. THERE ARE MINOR DIFFERENCES WITH THE LOCATION OF THE LOW
FOR SUNDAY 12Z. GFS HAS IT IN THE NORTHERN GULF CROSSING THE
PANHANDLE OF FLORIDA AND DEVELOPING A SECONDARY LOW OFF THE COAST OF
SOUTH CAROLINA BY SUNDAY AFTERNOON. WHILE THE ECMWF HAS IT MOVING
MORE NORTHEAST ACROSS THE TENNESSEE VALLEY INTO OUR FORECAST AREA BY
SUNDAY AFTERNOON AND PRODUCING A SECONDARY LOW JUST SOUTH OF THE
DELMARVA REGION.

AS OF NOW...MODELS PLACE A SURFACE RIDGE OVER THE AREA SATURDAY WITH
ZONAL UPPER FLOW. WEDGING IS EXPECTED TO OCCUR WITH EITHER SOLUTION
AS HIGH PRESSURE SLIDES NORTH NORTHEAST AND THE LOW PRESSURE PUSHES
UP FROM THE SOUTHWEST. HAVE SLOWED DOWN THE POPS TO START SLIGHT
CHANCE SATURDAY AFTERNOON AND MAY NEED TO BE EVEN SLOWER DUE TO THE
TIMING OF THE DEVELOPMENT. THINK IT WILL BE TOUGH TO GET ANY PRECIP
TO OCCUR WITH A LIGHT NORTH WIND AND SUBSIDENCE IN PLACE ACROSS THE
AREA SATURDAY. VERY WEAK ISENTROPIC LIFT BEGINS SATURDAY EVENING
INTO SUNDAY MORNING...THUS HAVE SLIGHT CHANCE THROUGH MOST OF
SATURDAY NIGHT AND INCREASING TO CHANCE FROM SOUTH TO NORTH THROUGH
SUNDAY.

HAVE POPS TAPERING OFF MONDAY DEPENDING ON LOCATION OF THE LOW
PRESSURE SYSTEM...HAVE LEANED MORE TOWARD THE GFS SOLUTION AND HAVE
A DRY FORECAST AT THIS TIME TUESDAY THROUGH WEDNESDAY. THE UPPER
LEVEL RIDGING SLIDES OVER THE AREA MONDAY AFTERNOON. ANOTHER SYSTEM
WILL APPROACH THE AREA BY MID WEEK.

MAX TEMPERATURES WILL REMAIN NEAR NORMAL WHILE...LOW TEMPERATURES
WILL REMAIN NEAR TO ABOVE NORMAL THROUGH THE PERIOD.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
LOW LEVEL FLOW HAVE VEERED MORE TO THE SOUTHEAST...AND LOW LEVEL
MOISTURE HAS SPREAD BACK INTO THE REGION. MVFR CIGS THIS MORNING
ARE EXPECTED TO DROP TO IFR BETWEEN 14 AND 16Z ALONG AND EAST OF
THE BLUE RIDGE...INCLUDING ROA...LYH AND DAN. FURTHER WEST...BLF
AND LWB WILL TAKE UNTIL AFTERNOON...POSSIBLY LATE AFTERNOON...
BEFORE CIGS DROP TO IFR. SPOTTY LIGHT RAIN WILL AFFECT THE AREA
MUCH OF THE DAY...AND THEN RAIN WILL BECOME WIDESPREAD OVERNIGHT.
THIS WILL PRODUCE IFR...LIKELY LIFR...CONDITIONS ACROSS THE CWA.
LOW LEVEL WIND SHEAR IS LIKELY ACROSS THE AREA BY AFTERNOON AS
THE JET ALOFT STRENGTHENS AND SFC WINDS OUTSIDE OF KBLF REMAIN
RATHER LIGHT. THUS HAVE INCLUDED AT ALL TAF SITES...INCLUDING BLF
BY EVENING WHEN SFC WINDS WILL LIGHTEN UP THERE AS RAIN MOVES IN.

THE LOW FLIGHT CONDITIONS WILL LAST INTO THURSDAY...AND ANY
IMPROVEMENT DURING THE DAY THURSDAY WILL BE SLOW...ESPECIALLY
ALONG AND EAST OF THE BLUE RIDGE WHERE A SFC WEDGE OF COOLER AIR
WILL RESIDE. COULD SEE SLIGHTLY BETTER FLIGHT CONDITIONS BY THU
AFTERNOON ON THE WESTERN SLOPES LOCATIONS INCLUDING BLF.

IFR CONDITIONS MAY CONTINUE INTO THU NIGHT...ESPECIALLY EAST OF
THE MTNS. MAY SEE CONDITIONS IMPROVE TO VFR FRIDAY IF THE
LEFTOVER LOW CLOUDS EXIT BEFORE HIGH PRESSURE BUILDS IN SAT
BRINGING A BRIEF PERIOD OF VFR. YET ANOTHER LOW PRESSURE SYSTEM
COULD BRING ANOTHER ROUND OF POOR FLYING CONDITIONS SUNDAY.

&&

.EQUIPMENT...
HINTON WV IS ON THE AIR BUT ADDITIONAL MAINTENANCE WILL BE
REQUIRED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR VAZ007.
NC...NONE.
WV...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR WVZ042.

&&

SYNOPSIS...JJ/WP
NEAR TERM...JJ
SHORT TERM...KK
LONG TERM...REB
AVIATION...JH/JJ
EQUIPMENT...
Hazardous weather outlook, Nov 18, 3:56 AM EST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 AM EST WED NOV 18 2009

NCZ001>006-018>020-VAZ009>020-022>024-032>035-043>047-058-059-
WVZ043>045-190900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-SUMMERS-MONROE-GREENBRIER-
356 AM EST WED NOV 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-WVZ042-190900-
TAZEWELL-MERCER-
356 AM EST WED NOV 18 2009

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Tazewell

When
November 18, 7:00 AM EST
Where
Tazewell forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

One tree was blown down in Claypool Hill.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201970.